EconPapers    
Economics at your fingertips  
 

Mathematics self-confidence and the “prepayment effect” in riskless choices

Lian Xue (), Stefania Sitzia and Theodore Turocy ()

Journal of Economic Behavior & Organization, 2017, vol. 135, issue C, 239-250

Abstract: We extend the analysis of a riskless choice experiment reported recently by Hochman et al. (2014). Participants select from among sets of standard playing cards valued by a simple formula. In some sessions, participants are given a prepayment associated with some of the cards, which need not be the earnings-maximizing ones. Hochman et al. (2014) find that participants choose an earnings-maximizing card less frequently when another card is prepaid. We replicate this result under the original instructions, but not with instructions which explain the payment process more explicitly. Participants who state they do not consider themselves good at mathematics make earnings-maximizing choices much less frequently overall, but those who express self-confidence in mathematics drive the treatment effect. The results suggest that even when comparisons among choices require only simple quantitative reasoning steps, market designers and regulators may need to pay close attention to how the terms of offers are expressed, explained, and implemented.

Keywords: Loss aversion; Prepayment; Replication; Mathematics self-confidence (search for similar items in EconPapers)
JEL-codes: C91 D83 (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0167268117300148
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Mathematics self-confidence and the "prepayment effect" in riskless choices (2016) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jeborg:v:135:y:2017:i:c:p:239-250

DOI: 10.1016/j.jebo.2017.01.014

Access Statistics for this article

Journal of Economic Behavior & Organization is currently edited by Houser, D. and Puzzello, D.

More articles in Journal of Economic Behavior & Organization from Elsevier
Bibliographic data for series maintained by Nithya Sathishkumar ().

 
Page updated 2021-06-09
Handle: RePEc:eee:jeborg:v:135:y:2017:i:c:p:239-250